Ask the Doctors November 2007 Issue

Ask The Doctors: 11/07

My 71-year-old mother has very bad osteoarthritis in her lower spine. Can you discuss the safety and side effects of cortisone shots? Please note she also has a heart condition and has suffered two heart attacks.

Cortisone injections generally are very safe methods for treating joint inflammation. Short-term side effects are uncommon, but can include lightening in the color of the skin at the injection site, bacterial infection, local bleeding from broken blood vessels, and aggravation of inflammation in the area injected. Long-term side effects depend on the dose and frequency of the injections. With higher doses and frequent injections, potential side effects can include thinning of the skin, bruising, weight gain, puffiness of the face, elevation of blood pressure, cataract formation, and thinning of bones. Patients with congestive heart failure, renal failure, or hypertension may have problems due to the effects of fluid retention several days after an injection. The use of blood thinners (such as aspirin) may need to be discontinued several days before the injection to prevent excessive bleeding. Your mother should consult her cardiologist to determine whether cortisone injection is a safe option for her.

What is "joint effusion?" If fluid is normal in joints, why is it necessary to drain it? And what does drained fluid show?

 

A small amount of fluid in a joint is normal—it serves as a lubricant for joint motion. When the fluid increases abnormally, an "effusion"—excessive accumulation of fluid in the joint capsule—occurs. Joint effusion can be due to a number of different factors. Often the effusion is caused by bruising of the joint from trauma or from overuse of the joint. It also can be caused by an inflammatory condition, such as rheumatoid arthritis, or by infection. Draining the excess fluid from a large joint, such as the knee, can help relieve pain, and laboratory testing of the fluid can help determine the cause of the effusion. Cloudy fluid, for example, may indicate an infection, rheumatoid arthritis, or gout, and bloody fluid is usually indicative of an injury to the joint. Laboratory tests also can be performed to clarify the diagnosis.

While walking after recuperating from knee surgery, my knee became red and painful. Subsequent tests showed my knee prosthesis to be infected. After a six-week series of intravenous Vancomycin, I still have pain and infection. I was told that I had two options—a second surgery or amputation of the leg. Since my orthopaedist feels I’m too old to undergo surgery, is there anything I can do to avoid amputation?

 

Since you don’t state your age, or mention other medical problems, it’s difficult to say if you are "too old" to undergo surgery. However, there are other surgical alternatives to amputation. Open irrigation and debridement (removal of the infected tissue) without removal of the prosthesis can be effective. Rarely, a procedure called resection arthroplasty can provide some knee flexion (bend), allowing you to sit in a more comfortable position, and extension for standing. This procedure involves removal of the prosthesis and reshaping of the bones of the knee joint. Walking generally requires an external brace for support. Most commonly, the prosthesis needs to be removed, the infection cleaned out, and a new prosthesis placed during a second surgery. You should consult with an orthopaedist who has extensive experience in total knee arthroplasty and, especially, the treatment of infection after the procedure to explore alternatives to amputation.